Family and Caregiver Schizophrenia Discussion Forum

Son talking about going off all m3ds

My son is talking about going off all meds he’s taking 75 MG Invega trenza every 3 month. He’s telling me that this is poison and is ruening his life and that is no way to live. My husband and I had to go to the justice of the peace to have the police pick him up and take him to the hospital. This happened 4 times at one of those times he was tazerd. My husband passed away in Feb from covid. When my son told me this I felt like I was going to pass out. I can’t go through this alone. He is really doing quite well on medications. I just can’t stop crying I won’t be able to go down that road again,

I am so sorry for your loss. And also sorry tha your son is talking about going off of his medicine. All I can think that I would try is some type of bribe or reward for staying on. I hope he changes his mind. Sending hugs to you.

2 Likes

When he is in a good mental state, you need to sit down and talk with him. Plead with him. Tell him u love him and tell him that you cant bare the thought of something happening to himtoo. Being as how you have just lost husband. Tell him that you would be devestated if you lost him as well. Beg him to stay on his meds because you need him . Sorry, stay strong!

1 Like

Oh @Margi I am hoping you can find a way to keep your son taking his shot. I can understand your fear. My daughter told me once recently that she wanted to come off of her shot and take pills daily, I set up a meeting with her psychiatrist. The psychiatrist was able to get my daughter to agree that the shot was the best form of medicine for her and to continue. The truth that my daughter agrees with is that the shot “helps her to work”. She values her job very highly, and since the shot does help her to work, she values her medicine.

1 Like

@Margi I am so sorry for your husband’s passing and this new additional challenge with your son. It is hard enough with two (parents) involved but many people do navigate this without an involved partner. However, you need some support! If you have not already done so, I encourage you to find a support group such as NAMI. Therapy for yourself would also be a good idea…you are dealing with SO many things.

Your husband’s passing could have been a trigger for your son. However, just because he says he is going off meds doesn’t mean he really will (although he may). My thought would be to not panic and try to have rational conversations with him. You might call it Touch Base meetings, especially important now that is just you and him (appeal to his sense of being the man of the house). Or just an unscheduled hanging out time where you can actively ASK HIM how things are going for him without being nosy. Just because you’re his mom and you care. No judgments. This lowers his defense and eventually you can move into discussing the reasons he wants to go off of meds. You can LISTEN while he states the pros and cons. I realize this is not easy and some persons are more cooperative this way than others. You also have to recognize when to stop for the day and subtly pick it up again another day. There are ways to communicate with a person who is not able to acknowledge his need for treatment. Lots of discussion on this elsewhere on this site…I just hope to be encouraging to you!!

Thank you all for your kind words and thoughts. It really helps.
I will try and reason with him when I see him. He just gets so defensive and says that I’m threatening him to put him in the hospital again. When my husband was alive he wouldn’t talk to him because he blamed him for putting him in the hospital. Why is it when your loved one is finally doing really well and getting their life back this has to happen I don’t think I can survive this again. My son is supposed to get his injection the end of July I can’t find any piece until he gets that needle then it starts all over again. He does allot of complaining but never before said he would stop the meds.

My heart hurts for you. Please remember that you can’t "reason’ with a person who is not thinking rationally (at least part of the time) due to his illness but you CAN have conversations to lower the person’s defense (Listen, Empathize) and gain cooperation for reasons the person wants. You may be able to talk around it. (My previous statement “try to have a rational conversation” is probably not appropriate, although when you get the person himself to list the pros and cons, they sometime can talk themselves out of an irrational thought.) I always refer back to the book “I Am Not Sick; I Don’t Need Help”. NAMI Family to Family class also has an entire section on Communication psychology. “Gaining cooperation” is the initial goal more than getting the person to agree he is sick and needs meds. It seems your son has been towing a fine line with the “cooperation” part so far. Take a deep breath and avoid arguing with him. It won’t work. Take care of yourself, also.

Thank you hope4us
I have the book I’m not sick I don’t need help. It’s been a long time since I have red it . I’m going to read it again. I think I will wait when I see him then I’ll try and talk to him again. I don’t know if I should send his dr. an email with what my sons saying. This morning he told me he went to this bakery but he had to leave because there was an order coming from there.

1 Like

Hi Margi, just wondering if there is a pattern that your son going to hospital happened when he went off meds. If so highlighting that may be good. I can understand how hard it is to do this on your own. You are all your son has to keep him well. Lots of love as always.

1 Like

Hi and i am very sorry for your loss , so In December 2020 my son told me the same thing and i felt sick to my stomach . I listened , i was compassionate , i agreed to how the pills made him feel but i managed to convince him not to stop abruptly otherwise he would end up in hospital. He dropped from Abilify 25mg to 20mg for 2 days then went to 15mg the 3rd day . I had to think quick before he dropped anymore , i bribed him with all sorts and managed to keep him on 15mg for 2 weeks until he dropped to 10mg . More bribing and managed to keep him on 10mg for the next 5 weeks until he dropped to 5mg . He has been on 5mg for 5 months now . Surprisingly i can see no difference with his symptoms but i can see he feels a little better with the side effects . He wants to go off them completely and that scares me but at some point he will and it won’t be in my hands but im trying … All i’m saying is that bribing may help .

1 Like

Some technical notes here: Abilify has a half life of about two weeks, so it takes about two weeks for the effective dosage to drop in half if you stop it completely, it’s even more gradual if you taper dosages. Everyone reacts to medication differently, but for me it isn’t a switch. Even with a medication with a short half life, it could be months or a year before stressors build up to the point that symptoms crop up. 5 mg is a fairly low dosage, the next smaller tablet is 2 mg which I think is largely reserved for treating mild symptoms, and add ons for antidepressants or mood stabilizers for bipolar and unipolar depression.

Some medication is always better than none, so I would argue that since his side effects have subsided, he should continue medication as cheap insurance and a buffer to avoid hospitalization in the future.

1 Like

Trust me i am trying to keep him on the 5mg . He still complains how much his legs hurts and he paces a lot . He feels a lot better after a massage . I don’t know if that complaint is from his meds. Do you know if Abilify Can give you OCD symptoms ? i did read that somewhere . My son never had OCD and he is always obsessing about himself , hair , skin , muscles and now height . He is distraught about it and doesnt stop thinking that he is short when he is average height . It is very stressful .

Oddly enough, Abilify is used off-label to treat OCD in some cases. Not sure but I think the symptoms described may be better termed as Body dysmorphic disorder (BDD). Again, Abilify is used as an add-on to SSRI medication to treat BDD.

Per the pacing, Abilify is considered to be ‘activating’ which can promote fidgeting and pacing, but I’m skeptical it would be significant at 5 mg. I find pacing to be a precursor to psychotic symptoms and I tend to pace and be generally agitated as I start decompensating, so this may be a symptom rather than a side effect.

My son is on Abilify 20 mg daily and 75 mg invega trenza every three months His dr said that the ability helps with the fatigue from the depo. My son says all his side effects comes from the injection.

My son can’t take Abilify because it activates him.

Thank you for the insight . I was told he has BBD from his old psychiatrist and another latest psychiatrist says OCD . One was debating to give him an SSRI and he said it may set off his mania so we didn’t try it . I just deal with with him one day at a time . He was with me today for two hours and seemed pretty stable . He didn’t mention his height today but was giggling to himself more than a few times . We ate , we chilled listening to music then went to feed the ducks . Then he felt he needed to leave as he feels he can not be in one place too long .

My son was extremely tired on Abilify 25 mg , 20mg , 15mg and even 10mg . I believe most antipsychotics causes fatigue .

Activating meaning pacing ?